What are Symptoms of a Zolpidem Overdose?

Zolpidem is a hypnotic drug in the imidazopyridine class that is sold under brand names such as Ambien, Stilnox and Sublinox. Over 95 percent of patients who receive medical treatment for insomnia are prescribed hypnotic drugs. “The overdose symptoms of zolpidem are similar to those of benzodiazepines.” It takes effect quickly and has a short half-life, making it a common choice for recreational users. The overdose symptoms of zolpidem are similar to those of benzodiazepines.

Various Medical Uses

zolpidem

The primary medical use for zolpidem is the treatment of the short-term effects of insomnia. This treatment should last no more than six weeks. It is more effective for initiating sleep rather than helping someone to maintain a normal sleeping pattern. Zolpidem is not recommended for the treatment of chronic insomnia due to its potential for dependence.

The United States Air Force also provides zolpidem to aviators as a “no go pill.” This use requires each subject to take zolpidem in a ground test before using it in an operational situation. Zolpidem may also be used to bring patients out of a persistent vegetative state, although it is not approved for this use.

Side Effects of Abuse

Zolpidem overdose symptoms include the following side effects, which can also occur in therapeutic doses:

  • Amnesia
  • Delusions
  • Hallucinations
  • Headaches
  • Impaired judgment
  • Impaired motor coordination
  • Increased appetite
  • Nausea
  • Reduced inhibitions
  • Vomiting

In rare cases, zolpidem can also cause users to sleepwalk and perform other activities while asleep. This effect is most common within a few days of beginning zolpidem therapy. Some zolpidem users can perform complex tasks, such as have detailed conversations or drive while still asleep.

Did You Know?

Zolpidem can also be used as an anticonvulsant at 10 times the dosage needed for sedation. It is not approved for this purpose since the side effects become too severe at this dosage.

What are Typical Symptoms?

The maximum therapeutic dosage of zolpidem is 10 mg, so any amount over this may be considered an overdose. Zolpidem overdose symptoms include the following:

  • Excessive sedation
  • Constricted pupils
  • Depressed respiration
  • Coma

“A zolpidem overdose can easily be fatal, especially when combining it with other depressants of the central nervous system.” A zolpidem overdose can easily be fatal, especially when combining it with other depressants of the central nervous system. This primarily includes alcohol and other opiates.

Signs of Chronic Use

The chronic use of zolpidem produces behavioral changes in the user. These signs of an overdose on Zolpidem include the following:

  • Dizziness
  • Fatigue
  • Inability to sleep without taking Zolpidem
  • Mood swings
  • Poor motor coordination
  • Reduced at work or school
  • Suicidal tendencies

Available Treatment Options

The primary zolpidem overdose treatment drug is flumazenil. This drug is a benzodiazepine receptor antagonist, meaning that flumazenil influences zolpidem’s effect on the benzodiazepine receptor in the brain. This allows flumazenil to reverse zolpidem’s effects quickly. The primary disadvantage of treating a zolpidem overdose with flumazenil is that flumazenil causes seizures in some — less than 3 percent of — patients.

Detoxification is the next phase of treatment for a zolpidem overdose. This phase generally involves eliminating the patient’s physical dependence on zolpidem. Patients who abruptly cease using zolpidem commonly experience withdrawal symptoms, which can include seizures. The most common treatment for zolpidem users is to reduce the dosage of the drug gradually. This step-down approach allows a healthcare professional to manage the severity of the withdrawal symptoms.

An inpatient treatment center is often the best setting during the detoxification phase. It allows staff members to monitor the patient’s respiration and other vital signs closely, ensuring conditions do not become life-threatening. An inpatient setting also limits the patient’s access to zolpidem and similar drugs, making a relapse less likely. The detox phase of zolpidem treatment typically takes several weeks to several months, depending on the specific program used.

Did You Know?

The Sydney Morning Herald reported that a man might have been under the influence of zolpidem when he walked off a balcony in 2007.

Rehabilitation After Addiction

“Treatment centers offer a variety of specific rehabilitation programs after an addict recovers from zolpidem overdose symptoms.” Rehabilitation is the phase of treatment in which patients begin reconditioning their emotional and psychological needs after the detox phase. A residential treatment center allows the patient to concentrate on rehabilitation without being distracted by other factors in their lives. A 90-day program is standard for those suffering from zolpidem addiction, although some programs last 30 or 60 days.

Treatment centers offer a variety of specific rehabilitation programs after an addict recovers from zolpidem overdose symptoms. This most often includes a traditional 12-step program that is adapted from the original program used for alcoholics. For more information on overcoming a zolpidem addiction, contact us by calling 1-888-287-0471 Who Answers? .

ProjectKnow.com is operated by Recovery Brands LLC, a subsidiary of American Addiction Centers, Inc. Learn more about what this means here
Call Today
1-888-287-0471 Who Answers?